Mississippi, 2020

Flash Flood in Mississippi, August 30, 2020

August 30, 2020 · NWS MEG · 1 event in 1 county or zone

An upper-level disturbance moving across the Mid-South kicked off an area of showers and thunderstorms across Northeast Mississippi during the afternoon hours on August 30th. Some flash flooding was reported in Prentiss County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance moving across the Mid-South kicked off an area of showers and thunderstorms across Northeast Mississippi during the afternoon hours on August 30th. Some flash flooding was reported in Prentiss County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 30, 1:53 PM CST, 7 minutes earlier.

Area forecast discussion, Aug 30, 1:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
253 PM CDT Sun Aug 30 2020

.DISCUSSION...

Its significantly cooler across the Midsouth today. A cold front
made it nearly half way through the Midsouth before retreating
northward in response to an approaching shortwave trough. This
shortwave followed by another shortwave is expected to result in
an increasing coverage of showers and thunderstorms this afternoon
and overnight. Widespread severe storms are not expected due to
lack of instability, but a few strong, possibly severe
thunderstorms are possible. The main threat would be damaging
wind. The Storm Prediction Center has nearly all of the Midsouth
in a Marginal Risk for Severe thunderstorms this afternoon and
Tonight.

Tomorrow we will see a trough begin to deepen over the Western US
which will become quite deep and feature a cutoff low over New
Mexico by Wednesday. The Longwave trough and cutoff low will
slowly shift East out of the Desert Southwest and across the
Plains possibly not approaching the Midsouth until Friday. As a
result the Midsouth will be under Southwest flow for a long period
of time Tuesday, possibly through Friday. The Storm Prediction
Center has most of the Midsouth in a Marginal Risk for Severe
thunderstorms Tuesday. As midlevel impulses round the base of
the Trough and Track Northwest, numerous rounds of showers and
thunderstorms are expected to traverse the Midsouth during the
upcoming work week. Significant rainfall totals are possible, but
the exact placement of the highest totals has changed quite a bit
since yesterday and may change again. Current thinking from WPC is
that the corridor of highest accumulation has shifted to the
Northwest of the Midsouth, with generally 1-3 inches over our area,
highest in Northeast Arkansas and lowest in Northeast
Mississippi. However, like the location of maximum rainfall these
totals may change significantly and I suspect 1-3 inches is a very
conservative estimate from WPC. As a result we will keep
advertising the threat of flooding in the Hazardous Weather
Outlook.

High temperatures will be mostly in the 80s Monday through Friday
with lows in the low to middle 70s. After the longwave trough axis
and associated cold front shifts East of the Midsouth, probably
Friday, cooler and drier conditions are expected. Its beyond our
current forecast period but guidance is in pretty good agreement
that a reinforcing cold front will move through the Midsouth
early next week.

30

&&

.AVIATION...
/18z TAFs/
Isolated showers have developed this afternoon and are moving
towards the forecast area. The best chance of thunderstorms will
be at TUP and MKL late this afternoon. Rain may hang around after
sundown as another upper level disturbance moves in from the
west. By morning, widespread showers will push through northern
Mississippi and could possibly persist through the end of the TAF
period. Winds will mainly be souther bu the end of the period.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 30, 1:58 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
258 PM CDT Sun Aug 30 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-312200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
258 PM CDT Sun Aug 30 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms will be possible across the Mid South.
Primary risks include damaging winds.

Heavy rain will also be possible. A Slight Risk of Excessive
Rainfall exists across a large portion of the Mid South today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a Marginal Risk for severe thunderstorms over most of
the Midsouth on Monday.

Multiple rounds of heavy and rain and thunderstorms are expected
during the upcoming work week. Flooding may become a threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 30, 11:23 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     FLASH FLOOD      MASON                   35.41N  89.53W
08/30/2020                   TIPTON             TN   EMERGENCY MNGR

            FLOODING OCCURRED NEAR INTERSECTION OF MAIN ST. AND L
            AND N ROAD. HOMES WERE EVACUATED.

&&

CJC

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Prentiss

When
August 30, 2:00 PM CST to 2:40 PM CST
Where
Prentiss County, 2.58 mi SE of Wheeler to 2.45 mi SSE of Wheeler
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.551, -88.572

Flooding reported along County Roads 5011 and 5111. Ditches overflowed and contributed to the flooding. CR 5111 was almost impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918794.